Format

Send to

Choose Destination
Clin Infect Dis. 2004 May 1;38(9):1261-5. Epub 2004 Apr 15.

Granulomatous infectious diseases associated with tumor necrosis factor antagonists.

Author information

1
Department of Medicine, University of Medicine and Dentistry of New Jersey-New Jersey Medical School, Newark, NJ 07103, USA. r.wallis@umdnj.edu

Abstract

The relationship between the use of tumor necrosis factor antagonists and onset of granulomatous infection was examined using data collected through the Adverse Event Reporting System of the US Food and Drug Administration for January 1998-September 2002. Granulomatous infections were reported at rates of approximately 239 per 100,000 patients who received infliximab and approximately 74 per 100,000 patients who received etanercept (P<.001). Tuberculosis was the most frequently reported disease, occurring in approximately 144 and approximately 35 per 100,000 infliximab-treated and etanercept-treated patients, respectively (P<.001). Candidiasis, coccidioidomycosis, histoplasmosis, listeriosis, nocardiosis, and infections due to nontuberculous mycobacteria were reported with significantly greater frequency among infliximab-treated patients. Seventy-two percent of these infection occurred < or =90 days after starting infliximab treatment, and 28% occurred after starting etanercept treatment (P<.001). These data indicate a risk of granulomatous infection that was 3.25-fold greater among patients who received infliximab than among those who received etanercept. The clustering of reports shortly after initiation of treatment with infliximab is consistent with reactivation of latent infection.

PMID:
15127338
DOI:
10.1086/383317
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center